COMPARATIVE STUDY
JOURNAL ARTICLE
MULTICENTER STUDY

Diagnosing hypersensitivity reactions to cephalosporins in children

Antonino Romano, Francesco Gaeta, Rocco Luigi Valluzzi, Cristiana Alonzi, Marinella Viola, Philippe Jean Bousquet
Pediatrics 2008, 122 (3): 521-7
18762521

OBJECTIVES: The goals were to evaluate the usefulness of skin tests, patch tests, serum specific IgE assays, and challenges in diagnosing hypersensitivity reactions to cephalosporins and to clarify the pathogenic mechanism of such reactions.

METHODS: Children with immediate manifestations (within 1 hour) underwent immediate-reading skin tests with penicillin reagents and any suspect cephalosporins, serum specific IgE assays, and challenges; some children underwent reevaluations. Children with nonimmediate manifestations (after >1 hour) were assessed with patch tests, delayed-reading skin tests, and challenges.

RESULTS: We evaluated 148 children with hypersensitivity reactions to cephalosporins, mainly cefaclor and ceftriaxone; 105 had experienced nonimmediate manifestations (mostly urticarial eruptions and maculopapular rashes) and 43 immediate manifestations (anaphylactic shock, urticaria and/or angioedema, and erythema). None of the nonimmediate reactors demonstrated positive results in patch tests and/or delayed skin tests; only 1 subject displayed immediate positive responses to penicillin skin-test reagents. Among the 104 patients with negative results, 96 underwent challenges; 95 tolerated the challenges, and 1 reacted to the cefaclor pediatric suspension and tolerated the challenge with a cefaclor capsule. In the first allergologic evaluation, 33 of the 43 children with immediate reactions displayed skin-test positivity. Of the 10 patients with negative results, 7 underwent challenges, followed by therapeutic courses and reevaluations for 4. All challenges and therapeutic courses were tolerated; in the reevaluation, 1 girl demonstrated positive skin-test results for both the responsible cephalosporin and penicillin reagents. Overall, IgE-mediated hypersensitivity was diagnosed for 34 (79%) of 43 subjects.

CONCLUSIONS: Extremely few nonimmediate manifestations associated with cephalosporin therapy are actually hypersensitivity reactions, whereas most immediate reactions to cephalosporins are IgE-mediated. Cephalosporin skin testing is a useful tool for evaluating such reactions.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
18762521
×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"